North Carolina, 2019Rip Current in North Carolina, September 18, 2019
September 18, 2019 · NWS ILM · 1 event in 1 county or zone
A man drowned due to a rip current at Topsail Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned due to a rip current at Topsail Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 18, 2:01 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 18, 2:01 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
301 PM EDT Wed Sep 18 2019
.SYNOPSIS...
Cooler and less humid Fall-like weather will continue through
Friday as Canadian high pressure builds down from the north.
A warmup begins on Saturday. There appears to be no chance of
rain for the next seven days at this time.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Upper-level shortwave to the NE continues to dig southward. This will
further push a building high pressure system into our area and
funnel dry air over the Carolinas through Thursday evening.
Additionally, there is a positively tilted upper ridge centered
over the Mississippi River Valley stretching northeastward into
Ontario. The downstream divergence aloft is producing a
subsidence inversion in the mid-levels over the Mid-Atlantic and
Carolinas. This, along with dry air throughout the column, will
limit showers and clouds through a large portion of the near-
term period. A few mid-level clouds continue to pop-up over SC
and this is due to moisture just below the base of the
subsidence inversion. Further dry air advection will erode this
layer by this evening.
Expected cloud cover will be important for our cooling potential
overnight. Current guidance continues to show mid 50s Wednesday
night into Thursday morning and possibly lower temps on Friday
morning. Although clear skies will dominate the evening
forecast, winds in the lower levels will maintain 10 knots due
to the interaction between the building high and distant
Hurricane Humberto. This will keep the surface layer mixed and
should keep temperatures from reaching their max cooling
potential each evening. Similar day on Thursday with clear skies
and highs in the upper 70s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Surface and low level high pressure overhead through the period
while higher level ridging displaced just to our west. Mixing will
not be very deep, though PW values remaining at 0.6" still should
yield clear skies. Afternoon temperatures will be capped in the
upper 70s-as much as 5 degrees below climatology. Friday night lows
will radiate about as cool as those seen Thursday night as the
surface-based inversion that develops appears to be of similar depth
and strength.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High shifts offshore on Saturday marking the beginning of a trend
back towards normal temperatures (though if a sufficiently strong
ridge axis develops it could inhibit some degree of mixing/warming).
The warmth will last into early next week while aloft we transition
from ridging to zonal flow; neither of which argue for any rain
chances. Omega block then sets up to our west Tuesday into Wednesday
leading to a continuation of both the slightly warm temperatures as
well as the near zero prospects for precipitation.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
High pressure centered over New England will give us moderate
northeast flow today, with gusts over 20 kts along the coast. Winds
will diminish for diurnal reasons this evening, with little to no
fog expected. Continued northeast flow on Thursday.
Extended Outlook...VFR.
&&
.MARINE...
High pressure was ushered in by a cold front Tuesday evening and
NE winds have increased with this surge in rising pressure.
Combined seas composed of 5-8 feet, 10+ second swells from
Hurricane Humberto and NE swells with the surging winds continue
to create hazardous marine conditions off of the NC/SC coast.
Conditions will prevail through Thursday afternoon before the
pressure gradient weakens a bit overnight Thursday into Friday.
Northeasterly gradient winds will be relaxing and veering on Friday
as the center of the high draws nearer from the west. Advisory-
worthy seas should eventually drop out of the forecast zones
especially as Humberto swell energy wanes. Southerly flow then takes
over on Saturday as the high transitions off the coast. Wind speeds
will be minimal as this occurs allowing for wave heights to drop off
considerably, falling to just 2 ft by Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
High Rip Current Risk until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...Small Craft Advisory until 8 AM EDT Friday for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...JLB/MBBHazardous weather outlook, Sep 18, 2:15 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Wed Sep 18 2019
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-191915-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
315 PM EDT Wed Sep 18 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-191915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
315 PM EDT Wed Sep 18 2019
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A high risk of rip currents is expected through most of the week due
to swells from Hurricane Humberto. Strong longshore currents are
also expected at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-191915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Wed Sep 18 2019
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-191915-
Inland New Hanover-
315 PM EDT Wed Sep 18 2019
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Minor coastal flooding is possible in flood-prone low lying areas
along the Cape Fear River on Thursday with the afternoon high tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
21
Rip Current, Coastal Pender
- When
- September 18, 3:47 PM EST
- Where
- Coastal Pender forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
A man was pulled from the water at Topsail Beach near ocean access three.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 18 to 19, 20193 deaths · $360 million · 5 events
- Tornado and Flash Flooding in Texas, September 18 to 19, 20192 deaths · 3 injured · $565 million · EF1 · 32 events
- Flooding in South Dakota, September 18 to 30, 2019$20,000 · 3 events
- Damaging Winds in Florida, September 18, 2019$16,000 · 55 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20196 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20195 events
- Hail in Nebraska, September 18, 20191.75 in hail · 5 events
- Flash Flooding and Heavy Rain in California, September 18, 20195 events
- Hail and Damaging Winds in Iowa, September 18, 2019$10,000 · 1 in hail · 4 events
- High Wind in California, September 18, 201956 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20191 event
- Waterspout in Gulf of Mexico, September 18, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859730.